Alert archive / New Mexico / Wind Advisories in 2022

Wind Advisory 7, NWS El Paso, TX

March 3, 20226 counties in New Mexico

NWS El Paso, TX issued this wind advisory at Mar 3, 2022, 1:42 PM MST for 6 counties in New Mexico. It took effect at Mar 4, 2022, 11:00 AM MST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2022, 1:42 PM MST (20:42 UTC)
In effect from
Mar 4, 2022, 11:00 AM MST
Expired
Mar 5, 2022, 2:00 AM MST
In force
15 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Luna County, NM, Otero County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 97 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3629 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

706 
WWUS74 KEPZ 032042
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/ Santa Teresa NM
142 PM MST Thu Mar 3 2022

NMZ402>411-415-416-041000-
/O.NEW.KEPZ.WI.Y.0007.220304T1800Z-220305T0300Z/
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, 
Lordsburg, Red Rock, Virden, Antelope Wells, Animas, Hachita, 
Cloverdale, Deming, Columbus, Hillsboro, Winston, 
Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, 
Radium Springs, Las Cruces, Vado, Sunland Park, Cloudcroft, 
Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento
142 PM MST Thu Mar 3 2022

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM MST FRIDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph
  expected. East slope locations will see occasionally stronger
  winds.

* WHERE...For all of Hidalgo and Luna Counties and portions of
  Dona Ana, Grant, and Sierra Counties in southern New Mexico,
  plus the Sacramento Mountains and it's east slopes.

* WHEN...From 11 AM to 8 PM MST Friday.

* ADDITIONAL DETAILS...Strong winds will make driving hazardous,
  especially along north/south running roads and highways. The
  strong winds will also create areas of blowing dust which will
  cause quickly changing visibilities for motorists.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Rogers
2 follow-up statements
808 
WWUS74 KEPZ 040952
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/ Santa Teresa NM
252 AM MST Fri Mar 4 2022

NMZ415-416-042200-
/O.EXT.KEPZ.WI.Y.0007.220304T1800Z-220305T0900Z/
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, and Sacramento
252 AM MST Fri Mar 4 2022

...WIND ADVISORY NOW IN EFFECT FROM 11 AM THIS MORNING TO 2 AM
MST SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected. East slope locations will see occasionally stronger 
  winds.

* WHERE...For the Sacramento Mountains above 7500 feet and the 
  east slopes.

* WHEN...From 11 AM this morning to 2 AM MST Saturday.

* ADDITIONAL DETAILS...Strong winds will make driving hazardous, 
  especially along north/south running roads and highways. The 
  strong winds will also create areas of blowing dust which will 
  cause quickly changing visibilities for motorists.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ402>411-042200-
/O.CON.KEPZ.WI.Y.0007.220304T1800Z-220305T0300Z/
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, 
Lordsburg, Red Rock, Virden, Antelope Wells, Animas, Hachita, 
Cloverdale, Deming, Columbus, Hillsboro, Winston, 
Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, 
Radium Springs, Las Cruces, Vado, and Sunland Park
252 AM MST Fri Mar 4 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected. East slope locations will see occasionally stronger 
  winds.

* WHERE...For all of Hidalgo and Luna Counties and portions of
  Dona Ana, Grant, and Sierra Counties in southern New Mexico.

* WHEN...From 11 AM to 8 PM MST Friday.

* ADDITIONAL DETAILS...Strong winds will make driving hazardous, 
  especially along north/south running roads and highways. The 
  strong winds will also create areas of blowing dust which will 
  cause quickly changing visibilities for motorists.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Crespo
851 
WWUS74 KEPZ 042158
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/ Santa Teresa NM
258 PM MST Fri Mar 4 2022

NMZ402>411-050300-
/O.CON.KEPZ.WI.Y.0007.000000T0000Z-220305T0300Z/
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, 
Lordsburg, Red Rock, Virden, Antelope Wells, Animas, Hachita, 
Cloverdale, Deming, Columbus, Hillsboro, Winston, 
Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, 
Radium Springs, Las Cruces, Vado, and Sunland Park
258 PM MST Fri Mar 4 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected. East slope locations will see occasionally stronger 
  winds.

* WHERE...For all of Hidalgo and Luna Counties and portions of 
  Dona Ana, Grant, and Sierra Counties in southern New Mexico.

* WHEN...From 11 AM to 8 PM MST Friday.

* ADDITIONAL DETAILS...Strong winds will make driving hazardous, 
  especially along north/south running roads and highways. The 
  strong winds will also create areas of blowing dust which will 
  cause quickly changing visibilities for motorists.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ415-416-050900-
/O.CON.KEPZ.WI.Y.0007.000000T0000Z-220305T0900Z/
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, and Sacramento
258 PM MST Fri Mar 4 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM MST SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected. East slope locations will see occasionally stronger 
  winds.

* WHERE...For the Sacramento Mountains above 7500 feet and the 
  east slopes.

* WHEN...From 11 AM this morning to 2 AM MST Saturday.

* ADDITIONAL DETAILS...Strong winds will make driving hazardous, 
  especially along north/south running roads and highways. The 
  strong winds will also create areas of blowing dust which will 
  cause quickly changing visibilities for motorists.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Mar 3, 10:57 AM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 3, 10:57 AM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1057 AM MST Thu Mar 3 2022

.18Z AVIATION UPDATE...

.AVIATION...18Z TAF CYCLE...
Mostly VFR conditions expected through the period for all
terminals. Minor VIS reductions possible from SHRA mainly across
western New Mexcio and up near TCS, but otherwise skies will
remain BKN-OVC250 through the afternoon and evening hours. Surface
winds will remain relatively light and generally out of the east
southeast for the remainder of the day. Winds will gradually shift
to the southwest heading into tomorrow, increasing in speed
during the middle to late morning hours.

&&

.PREV DISCUSSION...248 AM MST Thu Mar 3 2022...

.SYNOPSIS...
Southwest flow aloft will bring more high clouds to the
Borderland today. However, dry conditions continue for nearly all
of the region. Late today, and especially overnight, a slug of
moisture will move over the Bootheel and Gila region of New Mexico
to give those areas isolated to scattered showers as an upper
level disturbance passes. Tomorrow, will bring strong, dry, and
warm southwest winds to the region. Temperatures will be well
above normal, and winds will rise to around 30 mph. Wildfire
danger will be elevated, and blowing dust will make travel
hazardous. We cool off, back to normal and below, behind a Pacific
front which moves in Friday evening. The weekend ahead will
continue windy as additional storm systems move across the
Southwestern U.S. These storms pass to our north, an this looks
to keep our area dry. Next week looks to continue with typical dry
spring conditions as temperatures stay near or slightly below
seasonal averages.

&&

.DISCUSSION...

.SHORT TERM...Today and Tonight...
An upper ridge remains in place, but it is been intruded by high
level moisture. Mid to high level clouds are expected to continue
moving through the area as an upper trough to our west pulls
subtropical moisture from the East Pacific towards the Borderland.
Previously, we were expecting only clouds, but the latest model runs
are pushing enough moisture out west that we have a chance for rain
showers in areas west of the Rio Grande. The HREF members show areas
of precipitation over the Gila region and west of the Continental
Divide. Precipitable water increases from 0.25 inches to 0.7-0.8
inches with the GFS and NAM, which is well above normal for early
March. Pretty much near record values for this time of the year.
Surface dewpoints also increase out west into the 30s. So, light to
moderate rain showers will be possible with all this moisture in
place. The timing for these showers will be in the afternoon for
areas around the NM Bootheel, and expanding towards the Gila Region
in the late afternoon and evening. Sierra and Luna counties may also
see some rain in the late evening hours too. The precipitation
chances end from south to north during the overnight period.
Rainfall amounts are expected to be generally light, below 0.10
inches.

The cloud coverage over the area this afternoon will reduce the max
temperatures this afternoon a couple of degrees from yesterday.
However, we continue to be around 10 degrees above normal.
Overnight, mild temperatures continue as clouds will start moving
out of the area from west to east tomorrow morning. Thus, morning
low temperatures will also be around 10 degrees above normal.

&&

.LONG TERM...Friday through Wednesday...
We come out of the gate with the long term period with impactful
weather as we see strong winds, blowing dust, and near critical
fire weather conditions. The long wave trough will remain anchored
over the western states with a series of short-waves rotating
through it. By Friday the upper jet will be positions over our NW
CWFA with speeds of 125kts aloft. Strong SW flow at all levels
will induce a deep lee trough to our east, to enhance surface
winds. Prog sounding show that we mix above H7 levels, and there
we have SW 40-50kt. Afternoon mixdown shows near surface winds for
most areas west of the Rio Grande in the 30-35kt range. Thus a
Wind Advisory is possible for FRI afternoon. Of course this means
area of blowing dust. In addition, the airmass is quite dry, so
min RH values will be in the teens, as temperatures rise to at
least 10 degrees above normal. This mean elevated concern for
wildfire across the region.

Friday evening a Pacific cool front pushes, west to east, across
the area. This looks to turn our winds more westerly overnight. It
appears east slope and gap locations could see strong overnight
winds with mountain wave, rotor, and shear. The front comes
through dry, but does deliver cooler air for Saturday and Sunday.
Temperatures will drop between 10 and 15 degrees, daily highs back
to near seasonal averages. No real pattern changes for the
weekend. This means a continued dry strong SW flow with surface
troughing to our east and a jet lingering aloft. The results will
be a dry and windy weekend. A couple more upper level impulses
will cut across the Four Corners. With this north passage, we
don't anticipate any precipitation. However the Gila is in close
proximity to some of the added moisture and dynamics, so that
region may see isolated and light precip.

Sunday evening a second Pacific cool front will push across our
area from the west. This will further cool temperatures for Monday
and Tuesday with daily highs topping out 5 to 10 degrees below
normal. Again, most of the region looks to continue with a dry
forecast, but a fast moving shortwave may bring a brief window of
light and isolated showers to the Sacramento mountains late
Tuesday. On Tuesday we also see a backdoor front pushing in from
the plains. This will help to keep our temperatures down, and
reverse our winds to easterly. For Wednesday, models show a
lifting of the main trough with a zonal flow back over our area.
This will allow for warming back to average, as we see lighter
southwesterly winds return.

&&

.FIRE WEATHER...
Active weather is expected over the next few days across the
region. Mid to high level clouds will be moving in early this
morning. We will continue to observe a decent cloud deck through
Friday morning. The introduction of moisture into the region is
also bringing a chance for rain showers this afternoon and evening
mainly for zones 110 and 111, and the far western portions of
zone 112. Not really expecting lightning with this activity, but
can't rule out a rumble or two in the northern portions of the
Gila region today, where the NAM model is hinting at very, very
marginal instability.

By Friday, we dry out quickly as southwesterly winds strengthen and
start pushing the moisture away of the area. The strong
southwesterly winds greater than 20 mph, and the very dry conditions
will lead to an elevated to critical fire weather risk. Therefore, I
decided to upgrade the fire weather watch to a red flag warning for
Friday afternoon. Breezy to windy conditions are expected to persist
both on Saturday and Sunday, as more upper level storm systems pass
just to the north of our area.

Early next week, another upper trough descends to southern New
Mexico. This system appears to bring wetting precipitation chances
for the area mountains. Although, the precipitation looks quite
light at the moment. Otherwise, the rest of the region looks dry.

Minimum relative humidity through the period will be generally in
the teens with the higher elevations of zones 110 and 113 reaching
the 20s. Ventilation rates will be in the poor to excellent
categories today from east to west, with very good to excellent
rates tomorrow and through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 77  51  80  45 /   0   0   0   0
Sierra Blanca           73  46  76  39 /   0   0   0   0
Las Cruces              76  47  78  38 /   0   0   0   0
Alamogordo              74  48  76  36 /   0   0  10   0
Cloudcroft              54  36  52  26 /   0  10  10   0
Truth or Consequences   73  46  73  38 /   0  30   0   0
Silver City             67  42  65  33 /   0  30   0   0
Deming                  75  42  76  35 /   0  20   0   0
Lordsburg               75  42  73  32 /  10  20   0   0
West El Paso Metro      76  53  79  43 /   0   0   0   0
Dell City               75  44  79  38 /   0   0   0   0
Fort Hancock            80  46  83  40 /   0   0   0   0
Loma Linda              71  47  73  38 /   0   0   0   0
Fabens                  79  47  82  40 /   0   0   0   0
Santa Teresa            75  46  77  37 /   0   0   0   0
White Sands HQ          75  52  76  42 /   0   0   0   0
Jornada Range           74  47  74  37 /   0   0   0   0
Hatch                   76  46  76  37 /   0  10   0   0
Columbus                75  46  76  37 /   0  10   0   0
Orogrande               75  48  76  38 /   0   0   0   0
Mayhill                 67  40  65  32 /   0  10  10   0
Mescalero               65  40  63  30 /   0  10  10   0
Timberon                63  38  62  28 /   0   0   0   0
Winston                 71  32  69  23 /   0  30  10   0
Hillsboro               71  44  70  33 /   0  30   0   0
Spaceport               73  45  73  34 /   0  10   0   0
Lake Roberts            69  38  63  28 /   0  30  10   0
Hurley                  70  38  68  28 /  10  20   0   0
Cliff                   77  34  73  23 /   0  30   0  10
Mule Creek              71  41  65  33 /   0  30   0  20
Faywood                 69  43  68  32 /   0  30   0   0
Animas                  76  42  73  31 /  10  20   0   0
Hachita                 75  41  73  31 /   0  20   0   0
Antelope Wells          76  43  72  33 /  10  10   0   0
Cloverdale              70  43  66  33 /  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 11 AM to 7 PM MST Friday for NMZ110>112.

TX...None.
&&

99/99/38
Hazardous weather outlook, Mar 3, 4:10 AM MST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
410 AM MST Thu Mar 3 2022

NMZ401>417-TXZ418>424-041115-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
410 AM MST Thu Mar 3 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight...

Rain showers possible in the western portions of the region this
afternoon and evening. Otherwise, no hazardous weather is
expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Breezy to windy conditions along with blowing dust are possible
tomorrow through Sunday. Elevated to critical fire weather
conditions are expected on Friday too. Otherwise, no hazardous
weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Crespo

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 2:51 AM MSTRed Flag WarningEPZCatron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more40 hr

Nearby

Wind Advisories in New Mexico, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.